High Wind, Greater Portland Metro Area
- When
- January 1, 11:00 AM PST to 6:00 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NEWSPAPER
A strong low pressure area off the Coast caused high winds in the Willamette Valley. McMinnville airport reported 44 mph sustained winds with a gust to 49 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong low pressure area off the Coast caused high winds in the Willamette Valley. McMinnville airport reported 44 mph sustained winds with a gust to 49 mph. Trees were reportedly blown down near Linfield College in Salem, including an 80 foot tall Cypress tree. A house in Aloha was destroyed by a falling tree. Nearly 22,000 customers were without power due to power lines downed by falling trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 1, 9:10 AM PST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
910 AM PST SUN JAN 01 2006
.SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM WAS DEEPENING OFF THE
OREGON COAST AND WILL LIFT NORTH TO VANCOUVER ISLAND THIS EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE ONSHORE THIS MORNING AND EAST OF
THE CASCADES LATE TODAY. THE ACCOMPANYING FRONT MAY SPLIT OR STRETCH
A BIT AS IT COMES INLAND. SHOWERS WILL CONTINUE TONIGHT AND MONDAY...
FOLLOWED BY ANOTHER DECENT FRONT TUESDAY. THE WEATHER WILL CONTINUE
UNSETTLED THROUGH MUCH OF THE FIRST WEEK OF THE NEW YEAR. THE FRONT
WILL BRING STRONG WINDS TO THE COASTAL AND COAST RANGE PORTIONS OF
THE FORECAST AREA AND THE WILLAPA HILLS TODAY. WILLSON
&&
.SHORT TERM...SATELLITE SHOWS STRONG LOW DEVELOPING WITH CENTER OUT
OFFSHORE NEAR 46 N LAT 130 W LON MOVING ENE. THIS IS A VERY STRONG
SYSTEM...AND THE GFS MODEL SEEMS GOOD WITH THE POSITION AND TRACK
THOUGH PROBABLY A BIT WEAK ON THE INTENSITY. THE TRACK TAKES THE LOW
INSIDE 130W TODAY AND ONTO THE NORTHERN HALF OF VANCOUVER ISLAND THIS
EVENING. WILL CONTINUE HIGH WINDS WARNING FOR PREFRONTAL WINDS THIS
MORNING ON THE CENTRAL COAST SOUTH OF THE EXPECTED TRIPLE POINT...AS
WELL AS A HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH OREGON
COASTS FOR WINDS AROUND THE BENT BACK OCCLUSION AROUND THE LOW CENTER
LATER THIS MORNING THROUGH EARLY EVENING AND HAVE EXPANDED THE WIND
WARNING TO THE WILLAPA HILLS AND COAST RANGES AHEAD OF A FAIRLY
ACTIVE COLD FRONT.
THE FRONT NEAR THE COAST THIS MORNING...WILL MOVE EAST OF THE
CASCADES BY EVENING. WILL BE TRANSITIONING TO SHOWERS BEHIND THE
FRONT. THERE HAVE BEEN PLENTY OF POSITIVE LIGHTNING STRIKES ALONG THE
FRONT AND HAVE THUNDERSTORMS IN THE FORECAST FOR THE COASTAL WATERS
AND ALONG THE IMMEDIATE COAST TODAY AND INTO THE COAST RANGE IN THE
AFTERNOON. THE FRONT SHOULD WEAKEN SOME AS IT COMES IN BUT THE
MODELS... ESPECIALLY THE ETA...SUGGEST ENOUGH QPF FOR A POSSIBLE SNOW
ADVISORY. WILL CONTINUE A LOW END SNOW ADVISORY FOR THE CASCADES WITH
THIS PACKAGE.
SHOWERS DECREASE SOME LATER TONIGHT...BUT THEN THE REST OF THE UPPER
TROUGH COMES THROUGH MONDAY AND MONDAY EVENING FOR MORE SHOWERS. WE
COULD AGAIN GET SNOW ADVISORY AMOUNTS IN THE CASCADES WITH THIS
FEATURE. STILL LOOKS UNSTABLE ALONG THE COAST MONDAY AND WILL KEEP A
CHANCE OF THUNDERSTORMS.
SHOWERS TAPER OFF MONDAY NIGHT AS WE ARE BETWEEN SYSTEMS...THEN
ANOTHER DECENT FRONT WITH POSSIBLE GALES COMES ONSHORE TUESDAY.
WILLSON
.LONG TERM...(TUE NIGHT THROUGH SATURDAY) QUICK LOOK AT THE
ENSEMBLES SHOWS RATHER GOOD CONTINUITY FOR THU AND FRI WHICH GIVES
GOOD CONFIDENCE IN THE OVERALL FORECAST. NEARLY ALL MEDIUM RANGE
MODELS AGREE ON A GENERAL PATTERN OF RIDGING FOR WED AND THU.
BELIEVE CURRENT POPS FOR WED MAY BE A BIT HIGH. LOOKS LIKE FAIRLY
DECENT OFFSHORE SURFACE FLOW WILL BE OVER THE AREA ON THU. LATEST
GFS AND ECMWF TRY TO BRING A SYSTEM INTO THE RIDGE ON THU...BUT
SHOULD NOT AMOUNT TO MUCH DUE TO THE STRENGTH OF THE UPPER RIDGE AND
CORRESPONDING OFFSHORE SURFACE FLOW. CHANGE TO A MORE ZONAL PATTERN
EXPECTED ON DAY 7. ENSEMBLE FORECASTS VALID FOR SAT A LITTLE MORE
CHAOTIC...BUT THE OVERALL TENDENCY FOR THE WESTERLIES TO RETURN
SEEMS PLAUSIBLE FOR INCREASED POPS. WEISHAAR
&&
.MARINE...WINDS INTO GALE FORCE...WITH STORM FORCE WINDS ALONG THE
COLD FRONT OVER THE WATERS. COLD FRONT LIES OVER THE OUTER COASTAL
WATERS AT 8 AM...AND SHOULD MOVE INLAND ON SOUTH COAST 17Z TO 18Z...
AND NORTH COAST AROUND 19Z. STORM FORCE WINDS WILL EASE THIS
AFTERNOON IN THE S..AND N IN THE EARLY EVENING. COMBINED SEAS WILL
ONCE AGAIN CLIMB TO NEAR 25 FEET TODAY...THEN SUBSIDE TONIGHT. WILL
CONTINUE COASTAL FLOOD WARNING DUE TO HIGH STORM SURGE WAVES
COMBINED WITH HIGH TIDES AND HIGH RIVER LEVELS. ROCKEY.
&&
.PRELIMINARY POINT POPS
AST +9768 PDX 98767 SLE 98767 EUG 98767
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH EARLY
EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU TONIGHT.
COASTAL FLOOD WARNING CAPE SHOALWATER TO FLORENCE TODAY.
HIGH WIND WARNING CENTRAL OREGON COAST...CENTRAL COAST
RANGE...WILLAPA HILLS...TODAY.
HIGH WIND WARNING NORTH OREGON COAST AND SOUTH WASHINGTON
COAST TODAY.
SNOW ADVISORY CASCADES 8 AM THIS MORNING UNTIL 7 PM THIS
EVENING.
&&
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 508 AM PST SUN JAN 1 2006 PZZ250-255-270-275-021430- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STORM WARNING IN EFFECT TODAY ALL WATERS AND EARLY THIS EVENING IN THE NORTHERN WATERS. SEE PDXCWFPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE FORCE WIND EXPECTED AT TIMES TUESDAY THROUGH THURSDAY. SEE PDXCWFPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-021430- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT COASTAL FLOOD WARNING IN EFFECT TODAY. SEE PDXCFWPQR FOR DETAILS. HIGH WIND WARNING IN EFFECT CENTRAL OREGON COAST THIS MORNING. HIGH WIND WARNING IN EFFECT 10 AM THIS MORNING UNTIL 6 PM THIS EVENING NORTH OREGON AND SOUTH WASHINGTON COASTS. SEE PDXNPWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>008-010-012-WAZ020-022-039-021430- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS INLAND VALLEYS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON...AND THE NORTH AND CENTRAL OREGON CASCADE FOOTHILLS .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS IN THE AREA. SEE PDXFLSPQR FOR DETAILS. FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON FOR THE WILLAMETTE RIVER ABOVE OREGON CITY LOCKS. SEE PDXFFAPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-021430- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW ADVISORY IN EFFECT THROUGH 7 PM THIS EVENING. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW IS LIKELY AT TIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ009-WAZ023-040-021430- WESTERN COLUMBIA RIVER GORGE-SOUTH WASHINGTON CASCADE FOOTHILLS- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON...AND THE SOUTH WASHINGTON CASCADE FOOTHILLS .DAY ONE...TODAY AND TONIGHT STRONG GUSTY EAST WINDS ARE EXPECTED NEAR THE WESTERN COLUMBIA RIVER GORGE TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
957 AM PST SUN JAN 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HIGH SUST WINDS 1 S INDEPENDENCE 44.84N 123.19W
01/01/2006 0 MPH POLK OR TRAINED SPOTTER
GUSTY SOUTH WINDS. ESTIMATED 25 TO 33 MPH.
&&
CROCKEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1018 AM PST SUN JAN 1 2006 WAZ019-040-021830- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1018 AM PST SUN JAN 1 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM WAS DEEPENING OFF THE OREGON COAST AND WILL LIFT NORTH TO VANCOUVER ISLAND THIS EVENING. THE ASSOCIATED COLD FRONT WILL MOVE ONSHORE THIS MORNING AND EAST OF THE CASCADES LATE TODAY. THE ACCOMPANYING FRONT MAY SPLIT OR STRETCH A BIT AS IT COMES INLAND. SHOWERS WILL CONTINUE TONIGHT AND MONDAY... FOLLOWED BY ANOTHER DECENT FRONT TUESDAY. THE WEATHER WILL CONTINUE UNSETTLED THROUGH MUCH OF THE FIRST WEEK OF THE NEW YEAR. THE FRONT WILL BRING STRONG WINDS TO THE COASTAL AND COAST RANGE PORTIONS OF THE FORECAST AREA AND THE WILLAPA HILLS TODAY. WILLSON ================================================================== KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS 12/31 (12Z) 200 FT 150003 (MPH) 1000 FT 160032 (MPH) 2000 FT 165033 (MPH) 2000 FT 165033 (MPH) 3000 FT 175038 (MPH) 4000 FT 185044 (MPH) 4300 FT 190045 (MPH) 6000 FT 205058 (MPH) 7000 FT 210064 (MPH) 8000 FT 215062 (MPH) 9000 FT 220058 (MPH) 9300 FT 215055 (MPH) 11000 FT 205041 (MPH) 12000 FT 200039 (MPH) 14000 FT 205043 (MPH) 16000 FT 210045 (MPH) 17700 FT 205037 (MPH) 18000 FT 205036 (MPH) 20000 FT 225050 (MPH) 21000 FT 235054 (MPH) 22900 FT 240062 (MPH) 24000 FT 240071 (MPH) 25000 FT 240071 (MPH) 29300 FT 245070 (MPH) 30000 FT 245068 (MPH) 32000 FT 245086 (MPH) 33100 FT 250078 (MPH) 35000 FT 250066 (MPH) 37800 FT 235036 (MPH) 38000 FT 235031 (MPH) 39000 FT 235044 (MPH) 41000 FT 245068 (MPH) 43900 FT 250074 (MPH) 45000 FT 260071 (MPH) 50000 FT 245051 (MPH) 52000 FT 235028 (MPH) 52600 FT 230028 (MPH) FORECAST WINDS FOR MOUNT ST HELENS ELEV. 01/01 0400PST 01/01 1600PST 01/02 0400PST 01/02 1600PST 3000 184023 186032 175009 227002 6000 215041 211050 200017 212012 9000 211032 214057 204019 225021 12000 200029 216061 209022 219027 15000 202037 217062 219031 207028 18000 212044 212064 223043 212029 21000 222051 206069 219063 222036 24000 230057 203074 210083 220045 27000 236063 205075 208095 217057 30000 243067 209071 212092 217061 33000 251068 213065 217078 219055 36000 248058 218061 220065 219045 39000 247055 221057 221057 218043 42000 247056 221052 220051 215045 45000 246053 218049 218046 214045 48000 244047 212046 215042 214043 51000 243041 206043 212038 214040
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485910, 5485911.